Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Wichita, KS

April 10, 2001Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2001, 12:16 PM CDT for Reno County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 12:16 PM CDT (17:16 UTC)
Expired
Apr 10, 2001, 1:15 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Reno County, KS

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:20 PM CDTHail 0.88Pretty Prairie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 5.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2300 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 101716
SVRICT
KSC155-101815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1216 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 115 PM CDT.

* AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF PRETTY PRAIRIE...OR ABOUT 23
  MILES SOUTH OF HUTCHINSON...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HAVEN AROUND 1225 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

STAY AWAY FROM WINDOWS.

HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPEATING...A SEVERE THUNDERSTORM WARNING H
AS BEEN ISSUED FOR RENO
COUNTY UNTIL 115 PM CDT.

LAT...LON 3794 9796 3773 9806 3774 9770 3812 9772

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:12 AM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Apr 10, 4:12 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 AM CDT TUE APR 10 2001

ALTHOUGH THE MAIN CONCERN IS BIG SYSTEM COMING OUT INTO THE PLAINS
LATER TONIGHT...TODAYS FORECAST IS NOT ENTIRELY CUT AND DRY.
MODELS ARE INDICATING THAT FRONTAL BOUNDARY WILL LIFT NORTH TOWARDS
THE KS/NE BORDER BY THIS AFTN. CURRENT SFC WINDS HAVE ALREADY
SHIFTED AROUND TO THE SOUTHEAST AT ICT SO MODELS MAY BE DOING OK.
WITH THE FRONT LIFTING NORTHWARD...DEWPTS WILL SOAR BACK INTO THE
MID 60S ACROSS THE CWA TODAY...SO TEMPS ARE GOING TO BE A MAJOR
CONCERN.  THE CLOUD COVER OF THE AREA THIS MORNING IS STILL RATHER
SCT-BKN...ALTHOUGH IT HAS BEEN INCREASING.  WILL LEAN TOWARDS THE
WARMER MAV NUMBERS AND SLIGHTLY ABOVE ACROSS SOUTHERN SECTIONS WITH
READINGS NEAR 80 TO LOW 80S WITH UPPER 70S ACROSS CEN KS.  SATELLITE
IS INDICATING A WEAK SHORTWAVE MOVING THRU NEW MEXICO WHICH WILL
MOVE ACROSS KS BY LATE MORNING/EARLY AFTERNOON.  IF THERE ARE ENOUGH
BREAKS IN THE CLOUD COVER WE MAY BE ABLE TO GET A FEW STORMS GOING...
HOWEVER MAIN FOCUS SHOULD BE FARTHER NORTH ALONG THE FRONT.

MAIN SHORTWAVE COMES OUT LATE TONIGHT/EARLY WED MORNING...STILL
FEELING DEJA-VU WITH THE STORM SYSTEM LAST FRIDAY.  MAIN
DIFFERENCE WILL BE THAT THIS SYSTEM WILL BE MOVING THROUGH THE CWA A
FEW HOURS LATER.  ALTHOUGH A FEW SUPERCELLS ARE POSSIBLE OUT AHEAD
OF THE MAIN LINE...EXPECT THAT THE MAIN THREAT WILL BE A SQUALL LINE
PUSHING ACROSS THE CWA WITH HIGH WINDS AND HAIL THE MAIN CONCERN.
DRY SLOT WORKS INTO THE AREA BY WED MORNING.  NGM/AVN ARE A LOT
QUICKER AND FARTHER NORTH WITH THE DRY SLOT THAN THE ETA/MESO-ETA.
DRY SLOT WORKS THROUGH THE STATE BY 18Z WED SO ANY WILL KEEP MENTION
OF ANY POPS TO THE MORNING HOURS.

WINDS WILL BE HOWLING SIMILAR TO THE LAST EVENT. WILL GO BREEZY
TODAY...AND THEN WINDY TONIGHT AND THROUGH WED AS 850MB INCREASE TO
AT LEAST 50KTS BOTH TONIGHT AHEAD OF THE MAIN LINE AND ON WED IN THE
DRY SLOT.  SYSTEM IS FORECAST TO RACE OUT OF THE REGION BY WED
EVENING SO WINDS SHOULD BE BACK TO NORMAL AROUND MIDNIGHT.

NOONAN

FCSTID = 15
ICT   80  57  70  43 /  30  80  20   5
HUT   79  55  69  42 /  40  80  20   5
EWK   80  55  70  43 /  40  80  20   5
EQA   80  57  71  43 /  40  80  20   5
WLD   81  57  72  43 /  30  80  20   5
RSL   79  54  67  41 /  40  80  20   5
GBD   80  54  68  41 /  40  80  20   5
SLN   79  54  68  42 /  40  80  20   5
MPR   80  54  69  43 /  40  80  20   5
CFV   82  60  73  45 /  30  80  30  10
CNU   82  60  73  45 /  40  80  30  10
K88   82  60  72  45 /  40  80  30  10

.ICT...NONE.

In the hours before

Special weather statement, Apr 10, 9:55 AM CDT, 2 hours 21 minutes before
KSZ067>072-082-083-091>096-098>100-100100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CDT TUE APR 10 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A WARM FRONT EXTENDED FROM SOUTHWEST KANSAS INTO CENTRAL MISSOURI...
AND IS EXPECTED TO LIFT TO THE NORTH INTO SOUTHEAST NEBRASKA BY THIS
AFTERNOON.  TO THE SOUTH OF THE LOW...A DRY LINE EXTENDS SOUTH
ACROSS WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH A
SQUALL LINE SCENARIO DEVELOPING THIS EVENING...AS THE DRYLINE MOVES
EAST ACROSS THE STATE.  THE MAIN THREAT THIS EVENING WILL BE LARGE
HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS BY LATE AFTERNOON...AND ACROSS SOUTHEAST KANSAS THIS EVENING.

BAKER
Special weather statement, Apr 10, 11:15 AM CDT, 1 hour 1 minute before
KSZ067>072-082-083-091>096-098>100-102200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1115 AM CDT TUE APR 10 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

THE SYNOPSIS:

A WARM FRONT EXTENDED FROM SOUTHWEST KANSAS INTO CENTRAL MISSOURI...
AND IS EXPECTED TO LIFT TO THE NORTH INTO SOUTHEAST NEBRASKA BY THIS
AFTERNOON.  TO THE SOUTH OF THE LOW...A DRY LINE EXTENDS SOUTH
ACROSS WESTERN OKLAHOMA INTO THE TEXAS PANHANDLE.

SOME ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH A
SQUALL LINE SCENARIO DEVELOPING THIS EVENING...AS THE DRYLINE MOVES
EAST ACROSS THE STATE.  THE MAIN THREAT THIS EVENING WILL BE LARGE
HAIL AND DAMAGING WINDS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS BY LATE AFTERNOON...AND ACROSS SOUTHEAST KANSAS TTHIS EVENING.

BAKER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 11:08 PM CDTSevere Thunderstorm WarningICTCowley37 min
Apr 9, 11:33 PM CDTSevere Thunderstorm WarningICTElk42 min
Apr 9, 11:59 PM CDTTornado WarningICTElk31 min
Apr 10, 12:32 AM CDTSevere Thunderstorm WarningICTWilson43 min
Apr 10, 1:19 AM CDTSevere Thunderstorm WarningICTAllen41 min
Apr 10, 1:47 AM CDTSevere Thunderstorm WarningICTWoodson43 min
Apr 10, 11:39 AM CDTSevere Thunderstorm WarningICTKingman66 min
Apr 10, 11:50 AM CDTSevere Thunderstorm WarningICTHarper55 min
Apr 10, 11:57 AM CDTSevere Thunderstorm WarningICTSedgwick63 min
Apr 10, 12:13 PM CDTSevere Thunderstorm WarningICTMarion62 min
Apr 10, 12:31 PM CDTSevere Thunderstorm WarningICTHarvey59 min
Apr 10, 12:58 PM CDTSevere Thunderstorm WarningICTMcPherson62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.